Kravchuk polynomials

Kravchuk polynomials or Krawtchouk polynomials (also written using several other transliterations of the Ukrainian name "Кравчу́к") are discrete orthogonal polynomials associated with the binomial distribution, introduced by Mikhail Kravchuk (1929). The first few polynomials are (for q=2):

The Kravchuk polynomials are a special case of the Meixner polynomials of the first kind.


For any prime power q and positive integer n, define the Kravchuk polynomial


The Kravchuk polynomial has the following alternative expressions:

Symmetry relations

For integers , we have that

Orthogonality relations

For non-negative integers r, s,

Generating function

The generating series of Kravchuk polynomials is given as below. Here is a formal variable.

See also


    • Kravchuk, M. (1929), "Sur une généralisation des polynomes d'Hermite.", Comptes Rendus Mathématique (in French), 189: 620–622, JFM 55.0799.01
    • Koornwinder, Tom H.; Wong, Roderick S. C.; Koekoek, Roelof; Swarttouw, René F. (2010), "Hahn Class: Definitions", in Olver, Frank W. J.; Lozier, Daniel M.; Boisvert, Ronald F.; Clark, Charles W. (eds.), NIST Handbook of Mathematical Functions, Cambridge University Press, ISBN 978-0-521-19225-5, MR 2723248
    • Nikiforov, A. F.; Suslov, S. K.; Uvarov, V. B. (1991), Classical Orthogonal Polynomials of a Discrete Variable, Springer Series in Computational Physics, Berlin: Springer-Verlag, ISBN 3-540-51123-7, MR 1149380.
    • Levenshtein, Vladimir I. (1995), "Krawtchouk polynomials and universal bounds for codes and designs in Hamming spaces", IEEE Transactions on Information Theory, 41 (5): 1303–1321, doi:10.1109/18.412678, MR 1366326.
    • MacWilliams, F. J.; Sloane, N. J. A. (1977), The Theory of Error-Correcting Codes, North-Holland, ISBN 0-444-85193-3
    This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.